Korean Circ J.  2014 Mar;44(2):122-124. 10.4070/kcj.2014.44.2.122.

A Case of Sudden Cardiac Death due to Pilsicainide-Induced Torsades de Pointes

Affiliations
  • 1Division of Cardiology, Osaka Rosai Hospital, Osaka, Japan. mnishino@orh.go.jp

Abstract

An 84-year-old male received oral pilsicainide, a pure sodium channel blocker with slow recovery kinetics, to convert his paroxysmal atrial fibrillation to a sinus rhythm; the patient developed sudden cardiac death two days later. The Holter electrocardiogram, which was worn by chance, revealed torsade de pointes with gradually prolonged QT intervals. This drug is rapidly absorbed from the gastrointestinal tract, and most of it is excreted from the kidney. Although the patient's renal function was not highly impaired and the dose of pilsicainide was low, the plasma concentration of pilsicainide may have been high, which can produce torsades de pointes in the octogenarian. Although the oral administration of class IC drugs, including pilsicainide, is effective to terminate atrial fibrillation, careful consideration must be taken before giving these drugs to octogenarians.

Keyword

Pilsicainide; Torsades de pointes; Sudden cardiac death

MeSH Terms

Administration, Oral
Aged, 80 and over
Atrial Fibrillation
Death, Sudden, Cardiac*
Electrocardiography
Gastrointestinal Tract
Humans
Kidney
Kinetics
Male
Sodium Channel Blockers
Torsades de Pointes*
Sodium Channel Blockers
Full Text Links
  • KCJ
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2022 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr